Texas, 2009Strong Wind in Texas, March 27, 2009
March 27, 2009 · NWS FWD · 1 event in 1 county or zone
Strong west and northwest winds occurred behind a cold front associated with a powerful low pressure system. Wind gusts up to 50 mph were reported across north Texas which resulted in numerous delayed flights and some damage in Wise County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west and northwest winds occurred behind a cold front associated with a powerful low pressure system. Wind gusts up to 50 mph were reported across north Texas which resulted in numerous delayed flights and some damage in Wise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 27, 6:12 PM CST, 48 minutes earlier.
Area forecast discussion, Mar 27, 6:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
712 PM CDT FRI MAR 27 2009
.UPDATE...
COLD FRONT HAS CLEARED THE ENTIRE CWA AND HAVE CANCELED TORNADO
WATCH 78. STRONG COLD ADVECTION IS FILTERING IN WITH TEMPERATURES
ALREADY IN THE 30S IN GRAHAM AND DECATUR. WILL CONTINUE TO MONITOR
TRENDS TO SEE IF FREEZE WARNING NEEDS TO BE EXPANDED FARTHER EAST
OR SOUTH. ALSO...WIND ADVISORY CURRENTLY EXPIRES AT MIDNIGHT AND
MAY NEED TO BE EXTENDED. WILL ISSUE ANOTHER UPDATE BEFORE
MIDNIGHT. SH/13
&&
.AVIATION...
/00Z UPDATE/
SURFACE CYCLONE CURRENTLY CENTERED JUST NORTHWEST OF TEXARKANA
WILL CONTINUE TO SLOWLY MOVE EAST OVERNIGHT. COLD FRONT HAS MOVED
THROUGH ALL OF NORTH TEXAS WITH STRONG WEST-NORTHWEST WINDS
PREVAILING AND MVFR CIGS ACROSS THE NORTHERN HALF OF NORTH TEXAS.
EXPECT STRONG WEST-NORTHWEST WINDS TO PERSIST FOR THE NEXT SEVERAL
HOURS BUT SHORT TERM GUIDANCE DOES SHOW SOME RELIEF TO THE
CROSSWIND PROBLEMS AT DFW LATER THIS EVENING. MVFR CIGS NOW
LOCATED ROUGHLY FROM THE METROPLEX NORTHWARD WITH SKC CONDS AT
WACO. THINK WRAP AROUND MOISTURE WILL LINGER FOR THE BETTER PART
OF THE EVENING ACROSS THE REGION...AND WILL KEEP THE MVFR CIGS IN
DESPITE SOME TEMPO BREAKS IN THE CLOUDS OVER THE NEXT FEW HOURS.
OTHERWISE...WILL SHOW IMPROVING CIGS AND MORE FAVORABLE WINDS BY
SATURDAY MORNING.
91/DUNN
&&
.PREV DISCUSSION... /ISSUED 414 PM CDT FRI MAR 27 2009/
COLD FRONT IS NOW BLASTING THROUGH NORTH TEXAS WITH WEST WINDS
INCREASING TO 20 TO 30 MPH...WITH GUSTS UP TO 45 MPH. THE STRONG
WINDS WILL CONTINUE INTO TONIGHT AND WIND ADVISORY WILL PROBABLY
BE EXTENDED. AHEAD OF THE FRONT...THUNDERSTORM CHANCES WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SO FAR SEVERE THREAT HAS
BEEN MITIGATED BY WIDESPREAD COVERAGE OF RAIN AND STORMS OCCURRING
IN REGION OF LIMITED INSTABILITY. WILL CONTINUE THE TORNADO WATCH
UNTIL THE COLD FRONT CLEARS AND ENDS THE SEVERE THREAT COMPLETELY.
TEMPERATURES WILL FALL QUICKLY THIS EVENING FOR MUCH OF THE
AREA...AND ARE ALREADY IN THE 30S IN THE NW ZONES --EVEN COLDER
UPSTREAM. STRONG COLD ADVECTION TONIGHT WILL BRING LOW TEMPS NEAR
OR BELOW FREEZING NW OF A EASTLAND-SHERMAN LINE. BECAUSE ITS BEEN
SEVERAL WEEKS SINCE THE LAST FREEZE AND THIS IS RELATIVELY LATE IN
THE SEASON...A FREEZE WARNING HAS BEEN ISSUED.
INCREDIBLY INTENSE SPRING TIME UPPER LEVEL LOW WILL TRACK WEST TO
EAST ACROSS THE RED RIVER VALLEY TONIGHT. PARTIAL THICKNESS VALUES
ARE MORE THAN COLD ENOUGH FOR SNOW NORTH OF I-20...BUT THE MODELS
ARE UNANIMOUS IN DEPICTING NO APPRECIABLE QPF IN OUR CWA. TRACK
OF 700 MB LOW CONFIRMS THAT BEST REGION OF ASCENT/MID LEVEL
DEFORMATION WILL REMAIN JUST NORTH OF THE AREA. HOWEVER...GIVEN
THE STRENGTH OF THIS SYSTEM...A LITTLE CONCERNED THAT MODELS ARE
UNDER FORECASTING AMOUNT OF MOISTURE/INSTABILITY THIS SYSTEM CAN
BRING INTO PLAY ON THE BACKSIDE OF THE LOW. WILL BRING SNOWFALL
ACCUMULATIONS OF UP TO 1 INCH INTO THE EXTREME NW ZONES LATE
TONIGHT...AND PUT SOME CHANCES OF NON-ACCUMULATING LIGHT
SNOW/FLURRIES DOWN TO I-20. NO ADVISORIES PLANNED...BECAUSE EVEN
IF SNOWFALL IS MORE THAN FORECAST...ROADS ARE VERY WARM AND
TEMPERATURES WILL NOT GET MUCH COLDER THAN FREEZING ANYWHERE.
PRECIP SHOULD CLEAR THE NORTHEAST ZONES SATURDAY MORNING.
A COLD AND WINDY DAY IS EXPECTED SATURDAY. CONTINUED TO FOLLOW
PERFECT PROG GUIDANCE FROM THE NAM FOR TEMPS...AS MOS LOOKS TOO
WARM. WINDS WILL DIMINISH SATURDAY NIGHT AS HIGH BUILDS INTO
CENTRAL TEXAS. RADIATIONAL COOLING WILL BE STRONG AND MANY
LOCATIONS IN RURAL AREAS WILL HAVE A LIGHT FREEZE...BUT ALL
LOCATIONS WILL CONTEND WITH FROST. AGAIN TENDER PLANTS WILL NEED
TO BE PROTECTED FROM FROST/FREEZE.
WARMER WEATHER IS EXPECTED SUNDAY AND INTO MONDAY AS THE NEXT
UPPER LEVEL SYSTEM MOVES INTO THE PLAINS. THIS WILL BRING SOUTH
WINDS TO THE REGION...BUT MOISTURE WILL BE LIMITED AND CONFINED TO
THE EASTERN ZONES. WILL CARRY JUST LOW POPS IN THE EAST LATE
MONDAY FOR THIS SYSTEM. OTHERWISE...A WEAK COLD FRONT WILL MOVE
INTO THE REGION MONDAY NIGHT...WITH SLIGHTLY COOLER TEMPS TUESDAY.
TEMPS WILL WARM AGAIN WEDNESDAY AS YET ANOTHER UPPER LEVEL SYSTEM
MOVES ACROSS THE PLAINS THURSDAY. ECMWF IS MORE TAME WITH THIS
SYSTEM THAN THE GFS...AND DUE TO LOW CONFIDENCE WILL KEEP POPS LOW
ON WEDNESDAY AFTERNOON AND THURSDAY.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 33 50 35 70 53 / 10 10 0 0 0
WACO, TX 35 57 34 71 53 / 0 0 0 0 0
PARIS, TX 36 44 34 64 44 / 30 30 0 0 5
DENTON, TX 32 49 32 69 52 / 20 20 0 0 0
MCKINNEY, TX 33 49 32 67 50 / 20 20 0 0 0
DALLAS, TX 34 50 37 69 55 / 10 10 0 0 0
TERRELL, TX 35 51 33 67 51 / 10 10 0 0 0
CORSICANA, TX 36 54 34 68 52 / 5 10 0 0 0
TEMPLE, TX 36 60 33 73 53 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CDT SATURDAY FOR
TXZ091>093-100>103-115>117-129.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TXZ100>104-115>122-
129>135-141>148-156>162-174-175.
&&
91/13
Hazardous weather outlook, Mar 27, 5:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
635 PM CDT FRI MAR 27 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
635 PM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
A WIND ADVISORY IS IN EFFECT SOUTH OF A LINE FROM BOWIE TO EMORY
THROUGH MIDNIGHT. WEST-NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO
40 MPH WILL BE POSSIBLE THROUGH EARLY TONIGHT.
A FREEZE WARNING IS IN EFFECT FOR AREAS NORTHWEST OF AN EASTLAND
TO WEATHERFORD TO SHERMAN LINE. TEMPERATURES WILL DROP TO BETWEEN
30 AND 32 DEGREES OVERNIGHT. THERE IS ALSO A CHANCE FOR SOME LIGHT
SNOW OR FLURRIES TONIGHT NORTH OF A COMANCHE TO DALLAS TO PARIS
LINE. ANY SNOW ACCUMULATIONS SHOULD BE LIGHT AND CONFINED TO AREAS
NEAR THE RED RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE SATURDAY
MORNING NORTH OF A LINE FROM JACKSBORO TO EMORY.
FROST IS POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING ACROSS ALL OF
NORTH TEXAS. SEVERAL LOCATIONS...ESPECIALLY IN RURAL AREAS...MAY
SEE TEMPERATURES FALL BELOW FREEZING AGAIN.
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE EXTREME EASTERN PART
OF NORTH TEXAS MONDAY AFTERNOON AND NIGHT. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS WEDNESDAY
AFTERNOON THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DUNN
In the hours before
Special weather statement, Mar 27, 1:20 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
220 PM CDT FRI MAR 27 2009
TXZ094-271945-
FANNIN TX-
220 PM CDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN FANNIN COUNTY
AT 220 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF BONHAM...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ECTOR AND SAVOY.
VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM.
LAT...LON 3378 9604 3377 9604 3342 9632 3346 9637
3370 9637 3373 9636 3371 9631 3378 9628
3376 9622 3377 9618 3380 9617 3382 9619
3384 9616
TIME...MOT...LOC 1920Z 210DEG 27KT 3355 9635
SCHULTZSpecial weather statement, Mar 27, 3:58 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
458 PM CDT FRI MAR 27 2009
TXZ122-135-272230-
VAN ZANDT TX-HENDERSON TX-
458 PM CDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL HENDERSON COUNTY
VAN ZANDT COUNTY
AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
WILLS POINT TO 5 MILES NORTHEAST OF GUN BARREL CITY TO 15 MILES SOUTH
OF GUN BARREL CITY...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ATHENS...CANEY CITY...
CANTON...EDGEWOOD...ENCHANTED OAKS...EUSTACE...FRUITVALE...GRAND
SALINE...MALAKOFF...TRINIDAD...WILLS POINT AND PURTIS CREEK STATE
PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
NORTHEASTERN TEXAS.
LAT...LON 3202 9605 3209 9606 3210 9611 3216 9611
3218 9617 3222 9615 3221 9618 3223 9620
3236 9611 3236 9607 3285 9607 3278 9586
3275 9571 3206 9564
TIME...MOT...LOC 2158Z 264DEG 22KT 3274 9613 3237 9607
3212 9612
SCHULTZSpecial weather statement, Mar 27, 4:09 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT FRI MAR 27 2009
TXZ147-148-272245-
ANDERSON TX-FREESTONE TX-
509 PM CDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FREESTONE COUNTY
NORTHWESTERN ANDERSON COUNTY
AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF ATHENS TO 7 MILES SOUTHEAST OF FAIRFIELD...MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE FAIRFIELD LAKE STATE PARK.
BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THESE STORMS.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3170 9577 3165 9612 3199 9608 3202 9605
3206 9559
TIME...MOT...LOC 2209Z 279DEG 27KT 3198 9599 3166 9606
SCHULTZSpecial weather statement, Mar 27, 4:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT FRI MAR 27 2009
TXZ135-148-272300-
HENDERSON TX-ANDERSON TX-
535 PM CDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
ANDERSON COUNTY
EASTERN HENDERSON COUNTY
AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF ATHENS TO 10 MILES WEST OF PALESTINE...MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BERRYVILLE...BROWNSBORO...
CHANDLER...COFFEE CITY...FRANKSTON AND PALESTINE.
BRIEF HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE
STORMS.
LAT...LON 3172 9536 3167 9579 3169 9578 3168 9581
3170 9586 3236 9578 3236 9544 3215 9547
3209 9542 3201 9542 3199 9544 3195 9544
3191 9542 3185 9544 3182 9540
TIME...MOT...LOC 2235Z 280DEG 27KT 3233 9572 3171 9581
SCHULTZSpecial weather statement, Mar 27, 5:04 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CDT FRI MAR 27 2009
TXZ148-272330-
ANDERSON TX-
604 PM CDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL ANDERSON COUNTY
AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
TYLER TO 15 MILES WEST OF JACKSONVILLE TO 4 MILES EAST OF
PALESTINE...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE FRANKSTON.
BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.
LAT...LON 3173 9563 3207 9561 3208 9543 3201 9542
3199 9544 3195 9544 3191 9542 3190 9543
3185 9544 3182 9540 3177 9539
TIME...MOT...LOC 2304Z 269DEG 22KT 3226 9551 3202 9550
3176 9557
SCHULTZStrong Wind, Wise
- When
- March 27, 7:00 PM CST
- Where
- Wise forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
A gas station awning was blown down on FM 51 just south of Decatur. The awning at the Chevron was uprooted from the concrete. The wind also blew down some power lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158419.